Pennsylvania, 2014

Flash Flood and Hail in Pennsylvania, June 18, 2014

June 18, 2014 · NWS CLE · 2 events in 1 county or zone

A series of thunderstorms moved over portions of northwest Pennsylvania form June 16th through the 18th. A line of training thunderstorms on the evening of the 18th produced radar estimated rainfall amounts of 2 to 3 inches over portions of Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A series of thunderstorms moved over portions of northwest Pennsylvania form June 16th through the 18th. A line of training thunderstorms on the evening of the 18th produced radar estimated rainfall amounts of 2 to 3 inches over portions of Crawford County. Hail and strong winds also occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 5:06 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 18, 5:06 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
606 AM EDT WED JUN 18 2014

.SYNOPSIS...
A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS
THE FORECAST AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO MAJOR CHANGES TO FORECAST...TWEAKED POPS FOR THIS MORNING.

ORIGINAL DISCUSSION...
FRONTAL BOUNDARY STILL NEAR THE ERIE LAKESHORE...WITH CONVECTION
STRETCHING FROM LAKESHORE ACROSS NORTHEAST OHIO.  CONVECTION WILL
GRADUALLY PUSH SOUTH OF THE FORECAST AREA LATER THIS MORNING.   THIS
AFTERNOON EXPECT SCATTERED TSRA TO DEVELOP AS CAPES RISE TO BETWEEN
1200 J/KG TO 2000 J/KG AND BOUNDARY STARTS TO MOVE SOUTH.  GOOD
INSTABILITY AND SOME SHEAR SHOULD CONTINUE TO SUPPORT THE
POSSIBILITY OF SOME SEVERE STORMS THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
EXPECT CONVECTION TO BECOME MORE WIDESPREAD THIS EVENING INTO THE
OVERNIGHT AS WEAK UPPER LEVEL SHORT WAVE MOVES ACROSS THE LOWER
LAKE.  CONVECTION SHOULD GRADUALLY PUSH SOUTH OF THE AREA WITH THE
FRONT.

AFTER THIS THE MODEL TRENDS SIMILAR BUT EXACT TRACK AND TIMING OF
THE FRONTAL BOUNDARY STILL IN QUESTION.  MODELS CONTINUE TO STALL
THE FRONT SOUTH OF THE FORECAST AREA THURSDAY...THEN LIFT IT NORTH
ACROSS THE AREA AGAIN FRIDAY INTO FRIDAY NIGHT.

TEMPS SOUTH OF THE BOUNDARY WILL HOT AND HUMID...WHILE NORTH OF
THE BOUNDARY WILL BE MORE SEASONAL.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
STILL UNSETTLED WEATHER THROUGH TUESDAY AND THEN HIGH PRESSURE WILL
BE BUILDING IN ACCORDING TO THE GFS. CONTINUED CHANCE POPS SUNDAY
THROUGH TUESDAY. CONFIDENCE IS NOT REAL HIGH. THE MODELS ARE TRYING
TO HINT THAT SUNDAY COULD BE DRY...SO LOWERED THE POPS A LITTLE. THE
ECMWF IS DRY ON MONDAY BUT BRING SOME THUNDERSTORMS BACK IN ON
TUESDAY...WHILE THE GFS IS OPPOSITE. AT THIS TIME WITH QUESTIONS
DIDN'T MAKE MAJOR CHANGES. THE TEMPERATURES WILL BE NEAR
NORMAL...WENT CLOSE TO WPC GUIDANCE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THE EVENING ROUND OF SHOWERS AND THUNDERSTORMS ARE MOVING
SOUTHEAST AND THEY SHOULD MOVE OUT OF THE AREA AND WE SHOULD GET A
LITTLE BREAK. MENTIONED A LITTLE FOG BUT WITH SOME WIND AND CLOUDS
ANY FOG AT THE TAF SITES SHOULD BE BRIEF. THE BIG QUESTION IS HOW
QUICKLY WILL THE ACTIVITY DEVELOP ON WEDNESDAY. AT THIS TIME
STARTED VCTS EARLY IN THE AFTERNOON. WITH THE 12Z TAF WILL SEE IF
MORE RESOLUTION CAN BE ADDED.

.OUTLOOK...NON VFR LIKELY AT TIMES LATE WEDNESDAY NIGHT THROUGH
SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST.

&&

.MARINE...
A FRONTAL BOUNDARY WILL SINK SOUTH ACROSS THE LAKE TODAY. THE MAIN
CONCERN TODAY AND THIS EVENING WILL BE FOR SPECIAL MARINE WARNINGS
FOR THUNDERSTORMS. FOR THURSDAY AND THURSDAY NIGHT THE FLOW WILL BE
EAST...AT THIS TIME IT DOES NOT SEEM LIKE CONDITIONS WILL MEET SMALL
CRAFT ADVISORY CRITERIA. OTHER THEN THAT...NOT EXPECTING CONDITIONS
TO MEET SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEKEND AS THE
FLOW WILL BE WEAK. A THREAT OF THUNDERSTORMS WILL CONTINUE AND THIS
MAY MEAN SPECIAL MARINE WARNINGS. HIGH PRESSURE WILL BEGIN TO BUILD
IN FOR MID WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Jun 18, 6:11 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT WED JUN 18 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191115-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
711 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-191115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
711 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS THROUGH THIS EVENING WILL BE STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 18, 12:19 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
119 AM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             CRANESVILLE             41.90N 80.34W
06/17/2014  E1.00 INCH       ERIE               PA   TRAINED SPOTTER

0745 PM     HAIL             ASHTABULA               41.88N 80.80W
06/17/2014  E1.75 INCH       ASHTABULA          OH   TRAINED SPOTTER

0745 PM     HAIL             ALBION                  41.89N 80.36W
06/17/2014  E1.75 INCH       ERIE               PA   911 CALL CENTER

0814 PM     TSTM WND DMG     6 E CONNEAUTVILLE       41.76N 80.25W
06/17/2014                   CRAWFORD           PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON RUNDLETOWN ROAD AND SMITH ROAD
            NEAR ROUTE 98.

0840 PM     HAIL             8 NW MEADVILLE          41.73N 80.26W
06/17/2014  E1.00 INCH       CRAWFORD           PA   EMERGENCY MNGR

            QUARTER SIZE HAIL IN HAYFIELD TOWNSHIP.

0845 PM     HAIL             MEADVILLE               41.65N 80.15W
06/17/2014  E1.00 INCH       CRAWFORD           PA   TRAINED SPOTTER

0925 PM     HAIL             MEADVILLE               41.65N 80.15W
06/17/2014  E1.00 INCH       CRAWFORD           PA   AMATEUR RADIO

0930 PM     TSTM WND DMG     MEADVILLE               41.65N 80.15W
06/17/2014                   CRAWFORD           PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN AND AROUND MEADVILLE...INCLUDING
            PETTIS AND KANTZ ROADS IN EAST FAIRFIELD
            TOWNSHIP...VERNON TOWNSHIP...AND HIGHWAY 27 NEAR TOWNLINE
            ROAD IN WEST MEAD TOWNSHIP.

0956 PM     FLOOD            MEADVILLE               41.65N 80.15W
06/17/2014                   CRAWFORD           PA   EMERGENCY MNGR

            SOUTH MAIN STREET AND LINDEN STREET FLOODED IN MEADVILLE.
            HIGHWAY 98 ALSO FLOODED NEAR FOSTER ROAD IN HAYFIELD
            TOWNSHIP.

1001 PM     FLOOD            4 SE CONNEAUTVILLE      41.72N 80.31W
06/17/2014                   CRAWFORD           PA   EMERGENCY MNGR

            INLET ROAD WASHED OUT NEAR CARR ROAD.

1035 PM     HAIL             EUCLID                  41.59N 81.52W
06/17/2014  E1.00 INCH       CUYAHOGA           OH   PUBLIC

&&

CLARK
Special weather statement, Jun 18, 5:25 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT WED JUN 18 2014

OHZ021-022-033-181145-
SUMMIT-PORTAGE-MAHONING-
INCLUDING THE CITIES OF...AKRON...RAVENNA...YOUNGSTOWN
625 AM EDT WED JUN 18 2014

THE SHOWERS AND THUNDERSTORMS WERE ON THE DECREASE EARLY THIS MORNING.

A FLOOD ADVISORY REMAINS IN EFFECT FOR MAHONING...SUMMIT AND
SOUTHERN PORTAGE COUNTIES UNTIL 815 AM.

THE HEAVY RAIN HAS ENDED FOR THE TIME BEING. SOME FLOODED ROADS
WERE BEING REPORTED MAINLY OVER THE SOUTHERN PORTIONS OF SUMMIT
AND PORTAGE COUNTIES AND WESTERN MAHONING. SOME FLOODED
INTERSECTIONS WERE REPORTED IN BARBETON AND SOME ROADS WERE
FLOODED IN GREEN AND SPRINGFIELD TOWNSHIPS IN SUMMIT COUNTY. THE
GROUND IS SATURATED BUT SINCE THE HEAVY RAIN HAS ENDED THE WATER
WILL SLOWLY RECEDE.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND DON'T DROWN.
STREAMS AND CREEKS MAY ALSO BE HIGH.
Special weather statement, Jun 18, 5:34 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
634 AM EDT WED JUN 18 2014

OHZ021-022-033-181215-
SUMMIT-PORTAGE-MAHONING-
INCLUDING THE CITIES OF...AKRON...RAVENNA...YOUNGSTOWN
634 AM EDT WED JUN 18 2014

THE SHOWERS AND THUNDERSTORMS WERE ON THE DECREASE EARLY THIS MORNING.

A FLOOD ADVISORY REMAINS IN EFFECT FOR MAHONING COUNTY...THE NORTHERN
AND CENTRAL PORTION OF SUMMIT COUNTY AND SOUTHERN PORTAGE
COUNTIES UNTIL 815 AM.

THE HEAVY RAIN HAS ENDED FOR THE TIME BEING. SOME FLOODED ROADS
WERE BEING REPORTED MAINLY OVER PORTIONS OF SUMMIT AND PORTAGE
COUNTIES AND WESTERN MAHONING. SOME FLOODED INTERSECTIONS WERE
REPORTED IN BARBETON. THE GROUND IS SATURATED BUT SINCE THE HEAVY
RAIN HAS ENDED THE WATER WILL SLOWLY RECEDE.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND DON'T DROWN.
STREAMS AND CREEKS MAY ALSO BE HIGH.

The radar

The Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 11:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Crawford

When
June 18, 6:17 AM EST
Where
Crawford County, Springboro
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.800, -80.370

Penny sized hail was observed.

Flash Flood, Crawford

When
June 18, 7:45 PM EST to 10:00 PM EST
Where
Crawford County, Cochranton to 1.91 mi NNW of Deckard
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.520, -80.050

Two portions of RT 173 was washed out when the Little Sugar Creek came out of it's banks in two separate locations. The washouts occurred on Bell Hill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525663, 512944.